Hail, Benson
- When
- June 12, 4:05 PM CST
- Where
- Benson County, 3.6 mi NE of Baker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.210, -99.600
Late in the afternoon of the 12th, a cold front pushed into western Benson and Towner Counties. There was also support for thunderstorm development from the upper jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 12th, a cold front pushed into western Benson and Towner Counties. There was also support for thunderstorm development from the upper jet. Storms that formed along the cold front weakened as they continued into the northern Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 2:44 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 344 PM CDT TUE JUN 12 2007 .SHORT TERM... CONFIDENCE IN QPF AND TSTM LOCATION BEYOND ABOUT 6 HOURS IS QUITE LOW THRU FRIDAY. ATTM GOT TWO AREAS OF TSTMS. ONCE AREA THAT GOT GOING NORTHWEST OF BISMARCK TO MINOT AND THIS AREA IS UNDER GOOD DIFLUENCE ALOFT AND ON RIGHT REAR OF 80KT 250 MB JET AHEAD OF THE 500 MB SHORT WAVE OVER ALBERTA/SASK. OTHER AREA DEVELOPED NORTHWARD FROM NEBRASKA INTO CNTRL SD...MORE UNDER THE INFLUENCE OF THE 80KT JET EAST OF THE COLORADO UPPER LOW. AREA IN SD ALSO FORMED FROM MVC LEFT BY OVERNIGHT CONVECTION IN NEBRASKA AND NOT HANDLED BY 12Z MODELS WELL. WITH THE ABOVE IN MIND...SFC MAP SHOWS ONE SFC LOW NR MINOT AND THE OTHER IN SW SD/WRN NEBRASKA. BOTH OF THESE ARE HANDLED OK BY 12Z MODELS. DURING THE EVE MINOT LOW WILL LIFT NORTH-NORTHEAST INTO MANITOBA HELPING TO PUSH THE NRN EDGE OF THE FRONT EASTWARD INTO THE NRN VALLEY OVERNIGHT. SRN LOW WILL MOVE NORTHEAST INTO SD. GFS WANTS TO CONTINUE LARGE AREA OF RAIN WITH THIS LOW NORTHEASTWARD INTO CNTRL SD THIS EVE AND INTO A PART OF SE ND LATE TONIGHT AND EARLY WED. THIS IS PSBL LOOKING AT CURRENT PCPN PATTERN TO OUR SOUTHWEST...BUT THOUGH UPPER PATTERN OVER OUR AREA DOES NOT SEEM FAVORED BY CONTINUED MCS ACTIVITY LATE TONIGHT AND EARLY WED AS LOW LEVEL JET IS VERY WEAK AND EAST OF THE FCST AREA. SO...FOR PCPN WENT EXCLUSIVELY WITH HPC 6 HR GRIDDS....SHOWING BAND OF PCPN THIS EVE MOVING INTO CNTRL ND/DVL REGION FROM SD AND THEN SHIFTING EAST SLOWLY THRU WEDNESDAY. TOOK LIKELY POPS EASTWARD AS WELL. AS FOR FLASH FLOOD WATCH IDEAS...JUST NOT CLEAR ON THIS YET AS FAVORED AREAS FOR LARGE SCALE THUNDERSTORMS REMAIN OVER NW ND AND THEN IN SCNTRL SD INTO NE IN THIS PATTERN. PWATS ACTUALLY DRY OUT A BIT THIS EVE BEFORE MOISTENING UP TO ABOUT 1.3 OVERNIGHT. WITH LOW CONFIDENCE IN QPF PLACEMENT AND TIMING LET ANY IDEAS OF FFA FOR LATER SHIFTS TO COVER. MOST LOCATIONS HAVE HAD TIME TO RECOVER FROM LAST WEEKS RAIN. SVR POTENTIAL THERE FOR A FEW HOURS LATE AFTN/EARLY EVE IN DVL REGION BUT OVERALL WIDESPREAD CIRRUS SHIELD MOVING IN HAS HELD TEMPS IN CHECK SO INSTABILITY IS NOT AS GREAT AND THUS WOULD THINK SVR CHANCES DIMINISH AFTER THIS EVE. FRONT/SFC TROUGH WILL MOVE SLOWLY EASTWARD THRU THE VALLEY WED-THU BEFORE BASICALLY STALLING OUT THU FROM ERN SD INTO NCNTRL MN. SOME CONVECTION ALONG BOUNDARY LIKELY BUT BY THEN DYNAMICS FOR HVY STORMS HAVE PASSED...SO UNCLEAR WHAT TYPE OF PCPN AMTS WILL OCCUR. THINKING OVERALL 1-2 INCH TYPE AMTS MOST PLACES FROM THIS EVENT OVER 2 DAY PERIOD. A PRETTY STRONG UPPER LOW AND ACTUAL COLD FRONT IS PROGGED TO SWING EAST AND THRU AREA THU NIGHT OR FRIDAY (WITH CANADIAN SLOWER AND GFS FASTEST) SO UPPED SOME POPS THESE PERIODS. AGAIN TIMING IS A BIG ISSUE AS GFS WOULD HAVE PCPN EAST OF ND FRIDAY WHEREAS 12Z GEM WOULD HAVE BEST CHC FRIDAY IN ERN ND. DEPENDING ON TIMING AND CLOUDS/SUN COULD BE SOME SVR AS COLD POOL AT 500 MB WITH SYSTEM IS STRONGER FOR OUR AREA THAN CURRENT ONE. .LONG TERM (SAT-TUE)...ALL MODELS SHOW A SYSTEM TO PROPAGATE THROUGH THE FA DURING THE PERIOD. STILL SOME TIMING AND STRENGTH DIFFERENCES...BUT CONFIDENCE INCREASING. FOLLOWED HPC GUIDANCE FOR POPS WHICH RELIED HEAVILY ON MORE CONSISTENT ECMWF. TEMPERATURES LOOK TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL...MAYBE COOL A BIT BEHIND THE SYSTEM FOR EARLY NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL CONTINUE. BREEZY SOUTHERLY WINDS WILL GRADUALLY DIMINISH THIS EVENING AND THROUGH THE NIGHT. THUNDERSTORM/SHOWER CHANCES INCREASE FOR GFK/FAR BY 12Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CDT TUE JUN 12 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 655 AM CDT TUE JUN 12 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT IN EASTERN NORTH DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE STORM THREAT WILL SLOWLY SHIFT FROM EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA FOR WEDNESDAY AND THURSDAY. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL IS ALSO POSSIBLE. THE ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WEEKEND. THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON THURSDAY NIGHT AND SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NG
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
329 PM CDT TUE JUN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 2 NE ROSEWOOD 48.21N 96.26W
06/09/2007 E0.75 INCH MARSHALL MN PUBLIC
0445 PM HAIL 4 N RED LAKE FALLS 47.94N 96.27W
06/09/2007 E1.00 INCH RED LAKE MN PUBLIC
FARMER REPORTED FOLLOWING HAIL-RELATED DAMAGE...
HEADLIGHTS ON VEHICLE BROKEN...DIMPLES ON PICK UP
TRUCK...BEAN FIELD CROP DAMAGE.
0450 PM HAIL THIEF RIVER FALLS 48.11N 96.18W
06/09/2007 E1.00 INCH PENNINGTON MN PUBLIC
0515 PM HAIL 7 E THIEF RIVER FALLS 48.11N 96.02W
06/09/2007 E1.75 INCH PENNINGTON MN PUBLIC
0530 PM HAIL 5 E PLUMMER 47.92N 95.93W
06/09/2007 E0.75 INCH RED LAKE MN PUBLIC
0545 PM HAIL 7 NW TRAIL 47.86N 95.81W
06/09/2007 E0.88 INCH POLK MN PUBLIC
DIME TO NICKEL SIZED HAIL NEAR THE POLK AND RED LAKE
COUNTY LINE.
0547 PM HAIL 2 NE OKLEE 47.86N 95.82W
06/09/2007 E0.88 INCH RED LAKE MN PUBLIC
DIME TO NICKEL SIZED HAIL NEAR THE POLK AND RED LAKE
COUNTY LINE.
&&
GGUSTThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41879, 41880, 41881.